Alert archive / Texas / Wind Chill Advisories in 2022

Wind Chill Advisory 4, NWS Midland/Odessa, TX

December 21, 202224 counties in Texas; Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this wind chill advisory at Dec 21, 2022, 1:44 PM CST for 24 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at Dec 22, 2022, 3:00 PM CST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2022, 1:44 PM CST (19:44 UTC)
In effect from
Dec 22, 2022, 3:00 PM CST
Expired
Dec 23, 2022, 12:00 PM CST
In force
21 hr
Issued by
NWS Midland/Odessa, TX
All 26 counties

Eddy County, NM, Lea County, NM, Andrews County, TX, Borden County, TX, Brewster County, TX, Crane County, TX, Culberson County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Jeff Davis County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Presidio County, TX, Reagan County, TX, Reeves County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 48 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2022-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2022-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind chill advisory went out at Dec 21, 11:12 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Dec 21, 11:12 AM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1112 AM CST Wed Dec 21 2022

...New AVIATION...

.SHORT TERM...
(Today through Thursday afternoon)
Issued at 314 AM CST Wed Dec 21 2022

Winds have shifted around from the east to southeast this morning
bringing in low clouds and patchy fog to the Permian Basin.
Fortunately the fog is not too dense and should not be much of a
problem beyond slower than usual travel speeds in a few locations.
Southwesterly flow aloft will halt the westward progress of the low
clouds and help push it back east later today. This combined with
clearing upper level clouds later this afternoon will help
temperatures to push up to near normal with highs in the 50s and
60s.

The well advertised arctic cold front is still expected to arrive at
our northern CWA around sunrise Thursday morning and quickly reach
the Pecos River by around noon. The higher elevations out west will
then slow its progress some but it should still mostly clear our
westernmost counties by sunset. High temperatures for the day will
be just prior to the frontal passage then fall through Thursday
night. Winds behind the front will increase and possibly approach
advisory criteria before dropping during the overnight hours.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 314 AM CST Wed Dec 21 2022

West Texas and Southeast New Mexico will be on the backside of a
broad, upper trough on Friday. Temperatures will plummet in the
wake of the strong, arctic cold front with lows Friday morning
mostly in the single digits and teens. Wind chills will be below
zero for most of the area Thursday night and Friday morning. A
Wind Chill Watch remains in effect for most of the area through
Friday morning. A Freeze Watch is in effect Thursday night through
Friday morning for areas near the Rio Grande due to temperatures
dropping to well below freezing. Winds through Guadalupe Pass may
reach high wind criteria Thursday night through Friday morning
with the passage of the cold front. Temperatures will remain cold
for Friday with highs only in the 20s and 30s for all but
locations near the Rio Grande.

Cold temperatures will again be present Friday night but will be
slightly warmer than the previous night. Temperatures will warm into
the 30s and 40s across the area for Saturday. This warming trend is
expected to continue into the middle part of next week with highs
next Wednesday possibly reaching the lower 70s across parts of the
Permian Basin and Trans Pecos. No precipitation is expected in the
long term.

&&

.AVIATION...
(18Z TAFS)
Issued at 1106 AM CST Wed Dec 21 2022

Beginning to see a slow draw out of the LIFR/IFR cigs at KCNM/KHOB
with ceilings rising at the TX terminals as well. Forecast have
improvements over the next 1-2 hrs to VFR prevailing at all
terminals with KMAF the last to see the full improvement. Winds
will shift out of the SW this afternoon, carrying through tomorrow
AM. Sharp wind shift behind a cold front will allow for winds to
flip out of the N/NE late in the period. Expect very strong winds
post-front with lines added in later TAF cycles.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               25  31  10  25 /   0   0   0   0
Carlsbad                 33  51  13  26 /   0   0   0   0
Dryden                   36  62  14  29 /   0   0   0   0
Fort Stockton            38  55  12  28 /   0   0   0   0
Guadalupe Pass           37  50   8  23 /   0   0   0   0
Hobbs                    27  35   7  24 /   0   0   0   0
Marfa                    29  60   6  34 /   0   0   0   0
Midland Intl Airport     29  35   8  26 /   0   0   0   0
Odessa                   30  36  11  26 /   0   0   0   0
Wink                     30  45  10  27 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Wind Chill Watch from Thursday afternoon through Friday morning
     for Andrews-Borden-Crane-Davis Mountains Foothills-Dawson-
     Eastern Culberson County-Ector-Gaines-Glasscock-Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
     Howard-Loving-Martin-Midland-Mitchell-Pecos-Reagan-Reeves
     County Plains-Scurry-Terrell-Upton-Ward-Winkler.

     Freeze Watch from Thursday evening through Friday morning for
     Central Brewster County-Chisos Basin-Lower Brewster County-
     Presidio Valley-Terrell.

NM...Wind Chill Watch from Thursday afternoon through Friday morning
     for Central Lea County-Eddy County Plains-Guadalupe
     Mountains of Eddy County-Northern Lea County-Southern Lea
     County.

&&

SHORT TERM...10
LONG TERM....80
AVIATION...87
Hazardous weather outlook, Dec 21, 3:23 AM CST, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
323 AM CST Wed Dec 21 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-220930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
323 AM CST Wed Dec 21 2022 /223 AM MST Wed Dec 21 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

Patchy freezing fog and dense fog are possible this morning, mainly
across parts of the Permian Basin, lower Trans Pecos, and Southeast
New Mexico.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Wind Chill Watch is in effect from Thursday afternoon through
Friday morning for Southeast New Mexico and most of West Texas.

A Freeze Watch is in effect Thursday evening through Friday morning
for the Presidio Valley, most of Brewster County, and Terrell County.

High Winds are possible Thursday night and Friday through Guadalupe
Pass.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 1:44 PM CSTWind Chill WarningMAFCulberson46 hr
Dec 21, 1:48 PM CSTFreeze WarningMAFBrewster, Culberson, Jeff Davis, Presidio, Terrell46 hr
Dec 21, 1:48 PM CSTHigh Wind WatchMAFCulberson14 hr

Nearby

Wind Chill Advisories in Texas, 2022Wind Chill Advisories in New Mexico, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.